Alabama, 2016Flash Flood in Alabama, June 27, 2016
June 27, 2016 · NWS BMX · 1 event in 1 county or zone
An outflow boundary pushed into north Alabama during the afternoon of June 27th and a small pocket of very heavy rainfall developed over central Jefferson County. The heaviest rainfall occurred over the downtown Birmingham where numerous streets flooded due to rainfall amounts of 1-2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary pushed into north Alabama during the afternoon of June 27th and a small pocket of very heavy rainfall developed over central Jefferson County. The heaviest rainfall occurred over the downtown Birmingham where numerous streets flooded due to rainfall amounts of 1-2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 12:39 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 27, 12:39 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
139 PM CDT MON JUN 27 2016
.DISCUSSION...
A weak front continues to move slowly southward from TN and
should lead to an increase in showers and storms across our
northern counties this afternoon into the early evening. A few
storms may become strong to severe with localized damaging winds.
The focus for storms will shift to the southern half of the CWA
on Tuesday along and ahead of the front. POPs in the likely
category have been placed mainly along and south of I-20.
Rain chances should decrease for Wednesday into Thursday behind
the front as drier air moves in. The very low to near zero rain
chances are expected to continue through Saturday before a
possible increase in chances on Sunday and Monday across the North
with the approach of another weak front.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
VFR conditions are expected overall through the forecast period.
Main uncertainty is with the chance of widespread thunderstorms
pushing southward through Central Alabama late this afternoon and
into the evening hours. For now, enough confidence remains in the
forecast to leave in TEMPO TSRA late this afternoon and into the
early evening for KBHM, KTCL, and KEET. Amendments will be likely
based on where storms begin to form and propagate through the
evening hours. Have also kept VCTS in the forecast through later
in the evening with lingering storms still likely.
56/GDG
&&
.FIRE WEATHER...
Fairly typical summer weather expected today with hot and humid
conditions. Rain chances will increase this afternoon into Tuesday
as a front moves southward across the forecast area. Isolated
shower/storm activity will remain possible across the southeast
on Wednesday, with drier and less humid conditions expected across
the North. No fire weather concerns are expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 88 66 90 63 / 60 40 20 10 10
Anniston 71 87 67 90 64 / 60 50 20 10 10
Birmingham 73 89 70 91 67 / 60 50 20 10 10
Tuscaloosa 73 88 69 91 67 / 60 60 20 10 10
Calera 72 88 69 90 68 / 60 60 30 10 10
Auburn 72 87 71 89 70 / 40 70 40 20 10
Montgomery 74 90 72 92 70 / 40 70 40 20 10
Troy 73 89 71 90 69 / 40 70 50 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 27, 11:30 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON JUN 27 2016
ALZ011>015-017>050-282030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1230 PM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTH. A
FEW STORMS COULD BECOME STRONG TO SEVERE GENERALLY ALONG AND NORTH
OF INTERSTATE 20 THROUGH 7 PM. THE MAIN THREAT WILL BE LOCALIZED
DAMAGING WIND GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT COULD BECOME
NECESSARY THIS AFTERNOON.
In the hours before
Special weather statement, Jun 27, 2:48 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT MON JUN 27 2016
ALZ017-018-272115-
BLOUNT AL-ETOWAH AL-
348 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
NORTHWESTERN ETOWAH COUNTIES UNTIL 415 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALNUT GROVE...OR 11 MILES SOUTHWEST OF BOAZ...MOVING SOUTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WALNUT GROVE AROUND 355 PM CDT.
ALTOONA AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
ROCKLEDGE...RIDGEVILLE... HOWELTON AND MOUNTAINBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3421 8641 3410 8630 3418 8619 3419 8616
3405 8609 3400 8638 3416 8657 3419 8655
3422 8655 3423 8652 3425 8652 3426 8647
3426 8645
TIME...MOT...LOC 2048Z 341DEG 5KT 3408 8629
05Special weather statement, Jun 27, 2:56 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT MON JUN 27 2016
ALZ030-031-272130-
GREENE AL-SUMTER AL-
356 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER AND WEST
CENTRAL GREENE COUNTIES UNTIL 430 PM CDT...
AT 355 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GAINESVILLE TO NEAR BOYD. MOVEMENT WAS
SOUTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BOYD AROUND 400 PM CDT.
BOLIGEE AROUND 425 PM CDT.
YORK...CUBA AND EPES AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE I 20 WELCOME CENTER
AT CUBA...PAYNEVILLE...NEW MOUNT HEBRON...SUMTERVILLE AND OLD MALLARD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3279 8836 3296 8811 3280 8798 3233 8842
TIME...MOT...LOC 2055Z 338DEG 11KT 3286 8811 3259 8836
05
Special weather statement, Jun 27, 3:16 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT MON JUN 27 2016
ALZ018-272145-
ETOWAH AL-
416 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH COUNTY UNTIL 445
PM CDT...
AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AURORA...OR 10 MILES SOUTH OF BOAZ...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GADSDEN...RAINBOW CITY AND ATTALLA AROUND 445 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RAMSEY...ROCKLEDGE...
GADSDEN MUNICIPAL AIRPORT...RIDGEVILLE AND HOWELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3405 8632 3415 8621 3409 8600 3391 8612
3400 8619
TIME...MOT...LOC 2116Z 298DEG 13KT 3405 8621
05Special weather statement, Jun 27, 3:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON JUN 27 2016
ALZ017-272145-
BLOUNT AL-
423 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
445 PM CDT...
AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STRAWBERRY...OR NEAR ARAB...MOVING SOUTHEAST AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS ACROSS NORTH-CENTRAL CULLMAN COUNTY
ARE ALSO EXPECTED TO MOVE SOUTHEAST AND AFFECT NORTHERN BLOUNT
COUNTY THROUGH 445 PM CDT.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
THE FIRST STRONG THUNDERSTORM WILL BE NEAR... BROOKSVILLE AROUND
430 PM CDT. SNEAD...SUSAN MOORE AND MCLARTY AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3421 8641 3410 8630 3404 8634 3417 8657
3419 8655 3422 8655 3423 8652 3424 8652
3425 8651 3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 2120Z 297DEG 13KT 3426 8647
05Special weather statement, Jun 27, 3:29 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT MON JUN 27 2016
ALZ019-027-272215-
CALHOUN AL-TALLADEGA AL-
429 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALHOUN AND
NORTHEASTERN TALLADEGA COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BYNUM...OR NEAR WEST END-COBB TOWN...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR... BYNUM AROUND 440 PM CDT.
OXFORD AND ANNISTON REGIONAL AIRPORT AROUND 500 PM CDT.
ANNISTON...COBB TOWN...SAKS...HOBSON CITY AND OXFORD LAKE AROUND 515
PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JENIFER AND ANNISTON
ARMY DEPOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3350 8597 3356 8605 3373 8593 3361 8579
TIME...MOT...LOC 2129Z 221DEG 7KT 3358 8596
05
Special weather statement, Jun 27, 3:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT MON JUN 27 2016
ALZ017-024-272230-
BLOUNT AL-JEFFERSON AL-
453 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND EASTERN
JEFFERSON COUNTIES UNTIL 530 PM CDT...
AT 453 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM DALLAS TO HOOVER. MOVEMENT WAS EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
DALLAS AROUND 500 PM CDT.
LOCUST FORK AROUND 505 PM CDT.
PINSON...THE SUMMIT AND CAHABA HEIGHTS AROUND 510 PM CDT.
BROOK HIGHLAND AROUND 520 PM CDT.
CLAY AROUND 525 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RUFFNER MOUNTAIN...
NEW CASTLE...CLEAR SPRINGS...BIRMINGHAM RACE COURSE...VULCAN PARK...
PALMERDALE...SHANNON...CLOVERDALE...DOCENA AND HIGHLAND PARK GOLF
COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3387 8655 3380 8657 3380 8658 3347 8666
3347 8667 3345 8668 3345 8669 3343 8670
3343 8672 3342 8672 3342 8675 3340 8675
3339 8678 3337 8678 3342 8702 3389 8684
TIME...MOT...LOC 2153Z 280DEG 9KT 3384 8667 3338 8680
05Flash Flood, Jefferson
- When
- June 27, 4:10 PM CST to 5:30 PM CST
- Where
- Jefferson County, 0.51 mi NNW of Thomas Jct to 1.52 mi W of (Bhm)birmingham Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.537, -86.853
Numerous roads flooded in the downtown area of Birmingham with several vehicle rescues performed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646041.